Arizona, 2004Damaging Wind in Arizona, August 9, 2004
August 9, 2004 · NWS TWC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 9, 2:15 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 9, 2:15 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST MON AUG 9 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...UPPER LEVEL HIGH PRESSURE WILL BE CENTERED OVER ARIZONA
THROUGH WEDNESDAY WHICH WILL TEND TO KEEP THE MOST THUNDERSTORM
COVERAGE ACROSS SOUTHEAST ARIZONA. AN UPPER LEVEL DISTURBANCE
APPROACHING FROM MEXICO IS EXPECTED TO PROVIDE AN INCREASE IN
SHOWERS AND THUNDERSTORMS LATER THIS WEEK.
&&
.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MOSTLY LESS THAN 40 DBZ
ECHOES NEAR THE MOUNTAINS OF GREENLEE/GRAHAM/COCHISE COUNTIES AT
2110Z. ISOLATED CELLS WERE ENCROACHING UPON FAR SE PINAL/ERN PIMA/ERN
SANTA CRUZ COUNTIES. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES.
DEWPOINTS WERE IN THE UPPER 40S-MID 50S F WHICH WERE NEARLY
IDENTICAL TO THIS TIME SUNDAY. SHOWERS AND THUNDERSTORMS DEVELOPED
THIS AFTERNOON NEAR THE ERN MOUNTAINS WHERE ABUNDANT SUNSHINE
PREVAILED EARLIER THIS MORNING AND CONTINUED TO DEVELOP JUST NE OF
THIS FORECAST AREA ALONG THE MOGOLLON RIM. GIVEN EXTENT OF MID/HIGH
LEVEL CLOUD COVER FAR WRN PIMA COUNTY SHOULD BE THE LEAST LIKELY
AREA TO HAVE CONVECTIVE DEVELOPMENT LATER THIS AFTERNOON/EVENING.
THUS MAIN CONVECTIVE POTENTIAL TO BE ACROSS ERN SECTIONS DURING THE
NEXT 2-4 HOURS WITH CELLS MOVING/PROPAGATING SLOWLY WSWWD. BELIEVE
BULK OF ACTIVITY WILL BE MAINLY NEAR MOUNTAINS AND ISOLATED HEAVY
RAIN PRODUCERS WILL OCCUR. GIVEN LACK OF A DISCERNABLE UPWARD
FORCING MECHANISM BELIEVE MAJORITY OF CELLS WILL DISSIPATE BY
MIDNIGHT. STATUS QUO TUE AND WED AS THE UPPER HIGH REMAINS JUST
NORTH OF THIS FORECAST AREA. INHERITED FORECASTS INDICATED UPSWING
IN THUNDERSTORM POTENTIAL THUR AND FRI. HOWEVER HAVE NOTED THE GFS
SOLUTION DEPICTION OF UPPER HIGH MOVING SWD LATER THIS WEEK WITH
MID-LEVEL STEERING FLOW BECOMING SWLY AT LEAST ACROSS WRN LOCALES.
STILL THIS SAME NUMERICAL MODEL DEPICTED A FAIRLY DECENT MOISTURE
INCREASE ALONG WITH SYNOPTIC-SCALE ASCENT VIA OMEGA FIELDS LATE THUR
AND FRI. GIVEN CONSIDERABLE UNCERTAINTY WITH REGARD TO THIS SOLUTION
HAVE OPTED TO MAINTAIN INHERITED FORECASTS OF SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS THUR AND FRI. DOUBT THAT
BOTH DAYS WOULD HAVE SIMILAR COVERAGE THOUGH AND THAT IN REALITY ONE
DAY WOULD BE FAVORED OVER THE OTHER DAY. WILL ALSO CONTINUE TREND OF
DECREASED ACTIVITY DURING THE WEEKEND INTO EARLY NEXT WEEK AS UPPER
HIGH PROGGED WELL S OVER MEXICO. QUITE WARM TUE AND WED. ASSUMING
INCREASED MOISTURE SCENARIO THEN A DECREASE IN DAYTIME MAX TEMPS
STARTING THUR WITH DAYTIME MAX TEMPS THUR AND FRI TRENDING CLOSE TO
OR SLIGHTLY BELOW SEASONAL NORMALS FOR MID-AUGUST.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
BF
Hazardous weather outlook, Aug 9, 12:30 PM MST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1230 PM MST MON AUG 9 2004
AZZ019-029>035-100700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1230 PM MST MON AUG 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
SYNOPSIS...A SLIGHTLY DRIER AIRMASS NEAR THE SURFACE WILL RESULT IN
A MARGINAL RISK OF DAMAGING DOWNBURST WINDS FROM STORMS THAT DEVELOP
LATER TODAY. HIGH PRESSURE CENTERED OVER NORTHERN ARIZONA COMBINED
WITH TWO WEATHER FEATURES OVER MEXICO...WILL PLACE THE BEST CHANCE
OF THUNDERSTORMS CLOSER TO THE INTERNATIONAL BORDER THIS AFTERNOON
AND EVENING.
DISCUSSION...THICKER CLOUD COVER ACROSS MAJORITY OF SOUTHERN ARIZONA
IS SLOWLY DISSIPATING. CURRENT VIS SATELLITE IMAGERY SHOWING MAINLY
WESTERN PORTIONS OF CWA UNDER THICKER MID AND UPPER LEVEL CLOUDS.
THIS MAY LIMIT SOME OF THE THUNDERSTORM DEVELOPMENT ACROSS THIS AREA
THIS AFTERNOON AND EVENING. HOWEVER...IF IT CONTINUES TO CLEAR OUT
COULD SEE SOME ISOLATED THUNDERSTORMS DEVELOPING LATER IN THE
AFTERNOON. LATEST SATELLITE IMAGERY ALREADY SHOWING THUNDERSTORMS
DEVELOPING OVER THE EASTERN AND WHITE MOUNTAINS. GOES PRECIPITABLE
WATER VALUES INDICATING A SLIGHTLY DRIER ATMOSPHERE WITH PW NEAR
INCH TO NORTHERN AND 1.5 IN SOUTHERN ARIZONA. SHOULD BE ABLE TO
PRODUCE RAINFALL AMOUNTS OF 0.25 TO 0.5 INCHES IN THE HIGHER
TERRAIN. THE PHOENIX SOUNDING AT 18Z SHOWED WINDS FROM THE EAST AT
10 KNOTS. WINDS SHOULD BE STRONG ENOUGH TO MOVE OFF MOUNTAINS.
VALLEY AREAS...MAINLY EAST OF TUCSON...COULD SEE RAINFALL AMOUNTS OF
0.05 TO 0.25 INCHES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.
THE RISK OF THUNDERSTORMS IS EXPECTED TO DIMINISH SOMEWHAT THROUGH
MID WEEK WITH THE DRIER AIR IN PLACE AND HIGH PRESSURE CENTERED
RIGHT OVER THE STATE. HOWEVER...THERE WILL STILL BE SUFFICIENT
MOISTURE STUCK OVER THE REGION...SO MAINLY ISOLATED AND SLOW-MOVING
THUNDERSTORMS CAN STILL BE EXPECTED. HIGH TEMPERATURES WILL REMAIN
ABOVE NORMAL AS THE HIGH STRENGTHENS A BIT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
.
Thunderstorm Wind, Graham
- When
- August 9, 4:05 PM MST to 4:48 PM MST
- Where
- Graham County, Safford
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.817, -109.717
A strong thunderstorm produced wind gusts up to 61 knots (70 mph) as is moved from the northeast toward the Safford area. The first severe wind gust occurred at 1605 MST and was 53 knots (61 mph), these strong winds continued being reported by the ASOS at the Safford Airport until 1645 MST. The last severe gust reported at the airport was 52 knots (60 mph). The storms then moved into the city of Safford and downed several power poles, and one large tree by 1648 MST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, August 9, 2004$55,000 · 1 in hail · 5 events
- Tornadoes and Hail in Colorado, August 9, 2004F0 · 24 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 20044.25 in hail · 20 events
- Tornado and Flash Flood in Colorado, August 9, 2004F0 · 20 events
- Flash Flood and Hail in Kansas, August 9, 20041.25 in hail · 13 events
- Hail in Colorado, August 9, 20042 in hail · 11 events
- Hail in Nebraska, August 9, 2004$14,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Michigan, August 9, 20041.75 in hail · 9 events
- Damaging Wind in Arizona, August 9, 20041 injured · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 9, 20041.75 in hail · 8 events
- Hail in Texas, August 9, 20041 in hail · 8 events
- Hail and Damaging Winds in Indiana, August 9, 20041 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418625.